Preventing High-alert Medication Errors in Hospital Patients

Pamela Anderson, MSN, RN, APRN-BC, CCRN; Terri Townsend, MA, RN, CCRN-CMC, CVRN-BC

Disclosures

Am Nurs Journal. 2015;10(5) 

In This Article

Introduction

Mistakes involving medications are among the most common healthcare errors. Medication errors lengthen hospital stays, increase inpatient expenses, and lead to more than 7,000 deaths annually in the United States. Each error costs an estimated $2,000 to $8,750. An error can happen in the home or a healthcare facility; this article focuses on errors in hospitals.

While any medication potentially can cause harm, a select group of drugs—high-alert medications (HAMs)—carries a higher risk of patient injury. According to The Joint Commission (TJC), HAMs frequently are associated with harm, the harm they cause is serious, and when they're misused, the risk of serious injury or death is high. Even when given correctly, these drugs carry a significant risk of causing harm. The Institute for Safe Medication Practices (ISMP) describes HAMs as drugs "that bear a heightened risk of causing significant patient harm when… used in error."

HAMs share several characteristics— a narrow therapeutic index and the risk of significant harm if the wrong route is chosen or a system failure occurs. Drugs with a narrow therapeutic index are dangerous because small changes in dosage or blood drug levels can lead to dose- or blood concentration-dependent critical therapeutic failures or adverse drug events. These adverse events are persistent, life-threatening, permanent, or slowly reversible and can lead to disability, the need for hospitalization, or death.

Organizations with guidelines on using HAMs include the ISMP, the Institute for Healthcare Improvement (IHI), and TJC. Some of these organizations also monitor errors involving HAMs. (See Organizationsthat focus on medication errors.)

The number of drug categories and specific medications identified as high alert varies with the agency or organization. All relevant organizations identify four specific HAM drug classes—anticoagulants, sedatives, insulins, and opioids—because they're frequently linked to potentially harmful outcomes. (See Major adverse effects of high-riskmedications.)

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....